North Dakota, 2008

Hail in North Dakota, August 21, 2008

August 21, 2008 · NWS FGF · 3 events in 2 counties and zones

A cold front moved into central North Dakota late in the evening of the 21st, and spawned a few thunderstorms west of Devils Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$50,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved into central North Dakota late in the evening of the 21st, and spawned a few thunderstorms west of Devils Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 21, 8:15 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 21, 8:15 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CDT THU AUG 21 2008

.DISCUSSION...
MAIN FORECAST CHALLENGES ARE PRECIPITATION AND WIND. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN
NW SD WITH AN INVERTED TROF EXTENDING THROUGH ND BETWEEN DIK AND BIS
INTO THE MOT AREA. KMVX SHOWS AN AREA OF THUNDERSTORMS ALONG AND E
OF THE INVERTED TROF INTO THE DVL AREA. WHEN COMPARING THE MODELS...
THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR TONIGHT...SO USED A
MODEL BLEND FOR THE FORECAST UPDATE.

CURRENT TSRA ACTIVITY MAINTAINING ITSELF IN AXIS OF THETA-E RIDGE
WITH PW OVER 1.5 INCHES IN AN AREA OF WEAKENING 700MB CAP. WITH
MUCAPES UP TO 3000 J/KG...WILL NEED TO CONTINUE TO MONITOR THESE
STORMS FOR SVR HAIL OR WIND DEVELOPMENT...WITH HEAVY RAIN ALSO
POSSIBLE FROM THESE STORMS. BELIEVE WILL NEED TO WAIT FOR LLJ TO
KICK IN AS WELL AS UPPER LEVEL SHORTWAVE TO MOVE INTO CWA BEFORE
FRONTAL ZONE WILL START TO MOVE FASTER AND PUSH THE TSRA THROUGH THE
AREA...WHICH LOOKS LIKE MOSTLY AFTER MIDNIGHT THROUGH NOON ON FRI.
THUS...SIGNIFICANTLY RAISED POPS IN DVL AREA AND CONFINED SVR
THREAT TO MAINLY THAT AREA AS WELL.

LATEST OBSERVATIONS SHOW THAT WINDS HAVE DROPPED BELOW ADVISORY
CRITERIA...SO WILL LET WIND ADVISORY EXPIRE AS PLANNED. ONLY MINOR
CHANGES REST OF FORECAST.

&&

.AVIATION...
VFR CIGS AND VSBYS TO CONTINUE THROUGH THE NIGHT...WITH TSRA
EXPECTED TO MOVE THROUGH FROM W TO E...MAINLY FROM 06Z TO 18Z.
WINDS TO REMAIN GUSTY...BUT DIMINISH TO AROUND 15 KTS SUSTAINED
INTO FRI AM.

&&

.PREV DISCUSSION... /ISSUED 153 PM CDT THU AUG 21 2008/

SHORT TERM...
THE MAIN CHALLENGE WILL BE WIND SPEEDS OVER THE NEXT 24-30
HOURS...AND SEVERE POTENTIAL LATE THIS AFTERNOON AND OVERNIGHT. A
VIGOROUS TROUGH IS DIGGING INTO THE IDAHO AREA...WITH SEVERAL
SHORTWAVES MOVING TOWARDS THE NORTHERN PLAINS. MODELS HAVE A GOOD
HANDLE ON THE OVERALL SCENARIO...AND LIKE THE GFS QPF FIELDS WITH
THE NAM A BIT BETTER WITH SFC MOISTURE AND OVERALL INSTABILITY
FIELDS.

FOR FRIDAY/FRI NIGHT...A STRONG COLD FRONT AND POTENT UPPER LEVEL
WAVE WILL ROTATE THE N PLAINS AND S CANADA. WINDS WILL SHIFT TO
THE W BY FRI AFTERNOON IN ALL AREAS. THE BEST THREAT FOR
CONVECTION WILL BE ACROSS THE N CLOSER TO UPPER LOW. TEMPS WILL
COOL FROM RECENT DAYS...AND EXPECT A WINDY DAY WITH ANOTHER WIND
ADVISORY POSSIBLE WITH ABOUT 30-35KT TO MIX AS LAYER BECOMES
ADIABATIC BY AFTERNOON IN THE N.

FOR SAT/SUN...EXPECT TEMPS WELL BELOW NORMAL WITH HIGH PRESSURE IN
CONTROL. TEMPS WILL LIKELY REMAIN IN THE 60S FOR THE N ON SAT...AND
A COLD MORNING IS LIKELY SUN MORNING. A SLOW WARMING TREND WILL
DEVELOP ON SUN WITH MORE SUNSHINE EXPECTED AND SLOWLY WARMING
THERMAL FIELDS.

LONG TERM MON-THU...
MODEL PREFERENCE TODAY IS WITH THE ECMWF FOR MON/TUE...THEN MORE
TOWARD THE GFS ENSEMBLE FOR THE LAST TWO DAYS OF THE LONG TERM
FORECAST. THE MON/TUE TIME FRAME LOOKS PRETTY QUIET...WITH SFC HIGH
PRESSURE PRETTY CLOSE TO THE FA. DID INHERIT LOW PCPN CHANCES FOR
TUE AFTERNOON...BUT DID TRIM THEM BACK TO JUST THE DVL REGION.
BETTER CHANCES FOR PCPN LOOK TO BE WED INTO THU AS A TROUGH OVER
THE W PART OF THE COUNTRY SHIFTS E. THIS WILL BRING A SLOW MOVING
SFC FRONT INTO THE W DAKOTAS. FOR THE MOST PART...TEMPS LOOK TO
CONTINUE FROM NORMAL TO JUST A BIT ABOVE NORMAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Aug 21, 11:54 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1254 PM CDT THU AUG 21 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-221800-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
1254 PM CDT THU AUG 21 2008

...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH AT TIMES THIS
AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY SUBSIDE
TONIGHT...BUT STILL REMAIN BREEZY. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS LATE TONIGHT AHEAD OF A STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH
WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO
THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT
WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES
FALLING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-221800-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
1254 PM CDT THU AUG 21 2008

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND OVERNIGHT...

...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS...CONTAINING
LARGE HAIL AND DAMAGING WINDS...THIS AFTERNOON AND OVERNIGHT FROM
6 PM UNTIL 4 AM. IN ADDITION...STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH
AT TIMES THIS AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY
SUBSIDE TONIGHT...BUT STILL REMAIN BREEZY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH
WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO
THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT
WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES
FALLING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Benson

When
August 21, 8:35 PM CST
Where
Benson County, 1.96 mi SW of Hesper
Measured
0.75 in hail
Reported by
Public
Coordinates
47.960, -99.660

Hail, Benson

When
August 21, 8:50 PM CST
Where
Benson County, 6.24 mi S of Hesper
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.890, -99.640

Hail, Ramsey

When
August 21, 10:00 PM CST to 10:05 PM CST
Where
Ramsey County, 0.46 mi E of Hampden
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
48.530, -98.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127624, 127625, 127626.